Skip to content

Diabetes Health Center

Font Size
A
A
A

When Your Blood Sugar Is Too High or Too Low

What You Need to Know about Low Blood Sugar continued...

A low blood sugar reaction can make you feel shaky, mixed up, unhappy, hungry, or tired. You may sweat a lot or get a headache. Your legs may shake. If your blood sugar drops lower, you can get very confused, sleepy, or irritable, or you may pass out or have a seizure.

Treat low blood sugar quickly. If you have signs of low blood sugar, eat or drink something that has sugar in it. Some things you can eat are hard candy, sugar-sweetened soda, orange juice, or a glass of milk. Special tablets or gel made of glucose (a form of sugar) can be used to treat low blood sugar. You can buy these in a drug store. Always have some of these items handy at home or with you when you go out in case your blood sugar drops too low. After treating a low blood sugar reaction, eat a small snack like half a sandwich, a glass of milk, or some crackers if your next meal is more than 30 minutes away.

In case of a medical emergency, be sure that you carry medical identification (a tag or card) that says you have diabetes and lists the medicines you take. It should also give the name and telephone number of your doctor. Tell your family, friends, teachers, or other people you see often about the signs of low blood sugar. Explain how to treat it. You may need their help some day.

You can prevent most low blood sugar reactions by eating your meals on time, taking your diabetes medicine, and testing your blood sugar often. Testing your blood will show if your sugar level is going down. You can then take steps, like eating some fruit, crackers, or other snack, to raise your blood sugar level.

Action Steps...

If You Use Insulin

  • Tell your doctor if you have low blood sugar reactions often, especially if they happen at the same time of day or night.
  • Tell your doctor if you have passed out from low blood sugar or if you ever needed someone's help.
  • Ask your doctor about "glucagon." Glucagon is a medicine to raise blood sugar. If you pass out from low blood sugar, someone should call "911" emergency and give you a glucagon shot.

Today on WebMD

Diabetic tools
Symptoms, diagnosis, treatment, and more.
woman flexing muscles
10 strength training exercises.
 
Blood sugar test
12 practical tips.
Tom Hanks
Stars living with type 1 or type 2.
 
kenneth fujioka, md
Video
Can Vinegar Treat Diabetes
Article
 
Middle aged person
Tool
Home Healthcare
Video
 

Prediabetes How to Prevent Type 2 Diabetes
Article
type 2 diabetes
Slideshow
 
food fitness planner
Tool
feet
Slideshow